Alert archive / Idaho / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 22, NWS Spokane, WA

August 11, 2022Lewis County, Nez Perce County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Aug 11, 2022, 2:56 PM PDT for Lewis County, Nez Perce County, Idaho. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2022, 2:56 PM PDT (21:56 UTC)
Expired
Aug 11, 2022, 3:45 PM PDT
In force
49 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Lewis County, ID, Nez Perce County, ID

The radar

The Pendleton radar (KPDT), 170 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WUUS56 KOTX 112156
SVROTX
IDC061-069-112245-
/O.NEW.KOTX.SV.W.0022.220811T2156Z-220811T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
256 PM PDT Thu Aug 11 2022

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  South central Nez Perce County in north central Idaho...
  Southwestern Lewis County in north central Idaho...

* Until 345 PM PDT.

* At 255 PM PDT, a severe thunderstorm was located 21 miles east of
  Paradise, or 31 miles south of Lapwai, moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  south central Nez Perce and southwestern Lewis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4591 11686 4598 11690 4619 11664 4612 11651
      4600 11653 4604 11660 4604 11664 4599 11665
      4600 11669 4594 11676 4590 11673 4586 11680
TIME...MOT...LOC 2155Z 221DEG 21KT 4594 11678 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

VT
2 follow-up statements
614 
WWUS56 KOTX 112222
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
322 PM PDT Thu Aug 11 2022

IDC061-069-112245-
/O.CON.KOTX.SV.W.0022.000000T0000Z-220811T2245Z/
Nez Perce ID-Lewis ID-
322 PM PDT Thu Aug 11 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR CENTRAL NEZ PERCE AND SOUTHWESTERN LEWIS COUNTIES...

At 322 PM PDT, a severe thunderstorm was located 12 miles south of
Winchester, or 25 miles south of Lapwai, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Nez Perce and southwestern Lewis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Spokane.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4619 11664 4612 11651 4600 11653 4604 11660
      4604 11664 4599 11665 4602 11668 4611 11674
TIME...MOT...LOC 2222Z 221DEG 21KT 4606 11663 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

VT
013 
WWUS56 KOTX 112238
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
338 PM PDT Thu Aug 11 2022

IDC061-069-112248-
/O.EXP.KOTX.SV.W.0022.000000T0000Z-220811T2245Z/
Nez Perce ID-Lewis ID-
338 PM PDT Thu Aug 11 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NEZ PERCE AND
SOUTHWESTERN LEWIS COUNTIES WILL EXPIRE AT 345 PM PDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4619 11664 4612 11651 4600 11653 4604 11660
      4604 11664 4599 11665 4602 11668 4611 11674
TIME...MOT...LOC 2238Z 221DEG 21KT 4611 11657 

$$

VT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 11:50 AM PDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 11, 11:50 AM PDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1150 AM PDT Thu Aug 11 2022

.SYNOPSIS...
Additional chances for showers and  thunderstorms are forecast for
portions of the region for the remainder of the week. Temperatures will
remain very warm through Friday with highs in the upper 80s and 90s.
After a brief cool down into the 80s this weekend, hot weather is forecast
to return next week.

&&

.DISCUSSION...

Morning update to take down the Red Flag Warning that was in
effect over north-central Washington through this morning. The
overnight convection that spawned the red flag has moved out of
the area into BC. Surface based convection will fire up around
1:00 PM over the higher terrain. Much of this convection over the
northern portions of the region will be close to the Canadian
border and moving out of the area. Storms also should contain more
rainfall than those did overnight, so we are not expecting that a
red flag will be needed for this light but will be monitoring into
this evening.

No chances at this point for the stronger convection expected over
the Blue Mountains and into the southern to central Idaho
Panhandle. There will be a lot of surface based instability to tap
into with 0-6 km bulk shear of around 30-35 kts. These parameters
may be enough to see a few storms become severe with large hail
and damaging outflow winds. Locations most likely to see strong
to severe thunderstorms include places like Pomeroy, Asotin,
Lewiston-Clarkston Valley, Winchester, Julietta to Clarkia.
Convective allowing models are also in general agreement with a
strong gust front emanating from this convection this
afternoon/evening that could stretch out across the Palouse and
push northward to the Spokane/Cd'A corridor. New convection may
develop along this gust front as it propagates. /SVH

&&

.AVIATION...
18Z TAFs:

...GUST FRONT POSSIBLE WITH CONVECTION TODAY ACROSS SOUTHEAST
WASHINGTON AND THE IDAHO PANHANDLE PRODUCING SHIFTING WINDS...

The Inland Northwest will be conditionally unstable
today. There is a lot of surface based instability for any
convective cells to quickly become strong or severe, but there is
also a strong cap on the convection without a whole lot of
synoptic level forcing. As such, thunderstorms are expected to
mostly be tied to the higher terrain where CIN is weaker, which
includes the north Cascades eastward to the northern Panhandle.
It also includes the Blue Mountains over to the southern to
central Panhandle: these thunderstorms will have the best chance
of becoming strong to severe today with large hail and damaging
wind gusts a possibility. Convective allowing models also
indicating a strong gust front propagating from this convection
that would result in a southerly to easterly wind shift into KLWS-
KPUW-KGEG- KSFF-KCOE between 2300Z to 0400Z. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        92  63  96  61  87  56 /  10  20  20  10  10   0
Coeur d'Alene  91  61  96  59  87  54 /  10  20  20  10  10   0
Pullman        87  57  91  56  83  51 /  20  20  10  10  10   0
Lewiston       92  68  99  67  92  62 /  30  30  10  10  10   0
Colville       93  53  96  52  89  47 /  20  20  20  10  10   0
Sandpoint      91  58  94  57  86  50 /  10  20  20  20  10   0
Kellogg        92  66  94  64  84  59 /  20  20  20  20  10   0
Moses Lake     93  62  97  59  90  54 /   0  10   0  10  10   0
Wenatchee      94  67  96  63  88  59 /   0   0  10  10   0   0
Omak           96  63  99  61  93  56 /  10  10  10  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&

In the hours before

Special weather statement, Aug 11, 1:22 PM PDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Spokane WA
122 PM PDT Thu Aug 11 2022

IDZ027-WAZ032-112115-
Lewis and Southern Nez Perce Counties ID-
Lower Garfield and Asotin Counties WA-
122 PM PDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of southwestern Nez
Perce, northwestern Lewis and eastern Asotin Counties through 215 PM
PDT...

At 121 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Paradise, or 22 miles south of Lewiston, moving
north at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clarkston Heights-Vineland, Asotin, Rogersburg and Waha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4595 11687 4600 11692 4600 11718 4603 11717
      4604 11711 4608 11707 4619 11713 4637 11709
      4637 11706 4632 11702 4632 11671 4594 11680
TIME...MOT...LOC 2021Z 192DEG 25KT 4607 11700

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RP
Special weather statement, Aug 11, 2:18 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service Spokane WA
218 PM PDT Thu Aug 11 2022

IDZ027-WAZ032-112145-
Lewis and Southern Nez Perce Counties ID-
Lower Garfield and Asotin Counties WA-
218 PM PDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of southwestern Nez
Perce, western Lewis and southeastern Asotin Counties through 245 PM
PDT...

At 218 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Paradise, or 23 miles south of Lewiston, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rogersburg and Waha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4600 11692 4600 11709 4627 11697 4621 11665
      4595 11687
TIME...MOT...LOC 2118Z 214DEG 27KT 4605 11692

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

VT
Special weather statement, Aug 11, 2:35 PM PDT, 21 minutes before
Special Weather Statement
National Weather Service Spokane WA
235 PM PDT Thu Aug 11 2022

IDZ026-027-112200-
Lewiston Area ID-Lewis and Southern Nez Perce Counties ID-
235 PM PDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of northeastern Nez
Perce and northwestern Lewis Counties through 300 PM PDT...

At 235 PM PDT, Doppler radar was tracking a strong thunderstorm near
Craigmont, or 15 miles southeast of Lapwai, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Craigmont, Culdesac, Winchester, Peck, Reubens and Gifford.

This includes U.S. Highway 95 in Idaho between mile markers 270 and
294.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4621 11641 4615 11666 4645 11678 4649 11637
TIME...MOT...LOC 2135Z 170DEG 22KT 4629 11653

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

VT

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:25 AM PDTSevere Thunderstorm WarningOTXBonner, Boundary65 min
Aug 11, 2:18 PM PDTSpecial Weather StatementOTXNez Perce27 min
Aug 11, 2:35 PM PDTSpecial Weather StatementOTXLewis25 min
Aug 11, 2:47 PM PDTAreal Flood AdvisoryOTXNez Perce3 hr
Aug 11, 3:00 PM PDTSevere Thunderstorm WarningOTXLewis, Nez Perce45 min
Aug 11, 3:49 PM PDTSevere Thunderstorm Warning Considerable damage threatOTXLewis41 min
Aug 11, 4:34 PM PDTSevere Thunderstorm WarningOTXBenewah, Kootenai41 min
Aug 11, 4:37 PM PDTSpecial Weather StatementOTXBenewah38 min
Aug 11, 4:42 PM PDTSpecial Weather StatementOTXLewis33 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.